Advertisement

Numerische Mathematik

, Volume 49, Issue 1, pp 11–37 | Cite as

Asymptotic error expansion and Richardson extranpolation for linear finite elements

  • H. Blum
  • Q. Lin
  • R. Rannacher
Asymptotic Behaviour and Acceleration of Iterative Sequences

Summary

The elliptic Ritz projection with linear finite elements is shown to admit asymptotic error expansions on certain uniform meshes. This justifies the application of Richardson extrapolation for increasing the accuracy.

Subject Classifications

AMS(MOS):65N300 65B05 CR: G1.8 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Böhmer, K.: Asymptotic expansions for the discretization error in linear elliptic boundary value problems on general regions. Math. Z.177, 235–255 (1981)Google Scholar
  2. 2.
    Bramble, J.H., Thomée, V.: Interior maximum norm estimates for some simple finite element methods. RAIRO Anal. Numer.8, 5–18 (1974)Google Scholar
  3. 3.
    Collatz, L.: The Numerical Treatment of Differential Equations. Berlin, Heidelberg, New York: Springer 1966Google Scholar
  4. 4.
    Frehse, J., Rannacher, R.: EineL 1-Fehlerabschätzung für diskrete Grundlösungen in der Methode der finiten Elemente. Bonn. Math. Schr.89, 92–114 (1976)Google Scholar
  5. 5.
    Levine, N.: Pointwise logarithm-free error estimates for finite elements on linear triangles. Numerical Analysis Report Nr. 6, Department of Mathematics, University of Reading 1984Google Scholar
  6. 6.
    Lin, Q., Lu, T.: Asymptotic expansions for finite element approximation of elliptic problems on polygonal domains. Sixth Int. Conf. Comput. Math. Appl. Sci. Eng., Versailles 1983Google Scholar
  7. 7.
    Lin, Q., Wang, J.P.: Some expansions of the finite element approximation. Research Report IMS-15, Chengdu Branch of Academia Sinica 1984Google Scholar
  8. 8.
    Lin, Q., Zhu, Q.: Asymptotic expansion for the derivative of finite elements. J.Comput. Math.2, 361–363 (1984)Google Scholar
  9. 9.
    Rannacher, R., Scott, R.: Some optimal error estimates for piecewise linear finite element approximations. Math. Comput.38, 437–445 (1982)Google Scholar
  10. 10.
    Schatz, A.H., Wahlbin, L.B.: Interior maximum norm estimates for finite element methods. Math. Comput.31, 414–424 (1977)Google Scholar
  11. 11.
    Schatz, A.H., Wahlbin, L.B.: Maximum norm estimates in the finite element method on plane polygonal domains Part 1. Math. Comput.32, 73–109 (1978)Google Scholar
  12. 12.
    Volkov, E.A.: Differentiability properties of solutions of boundary value problems for the Laplace equation on a polygon. Proc. Steklov Inst. Math. 127–159 (1967); Tr. Mat. Inst. Steklova77, 113–142 (1965)Google Scholar
  13. 13.
    Wasow, W.: Discrete approximations to elliptic diffential equations. Z. Angew. Math. Phys.6, 81–97 (1955)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • H. Blum
    • 1
  • Q. Lin
    • 2
  • R. Rannacher
    • 1
  1. 1.Fachbereich Angewandte Mathematik und InformatikUniversität des SaarlandesSaarbrückenGermany
  2. 2.Institute of Systems ScienceAcademia SinicaBeijingChina

Personalised recommendations